Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 3, NWS Milwaukee, WI

March 24, 2009Waukesha County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 24, 2009, 10:56 PM CDT for Waukesha County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2009, 10:56 PM CDT (03:56 UTC)
Expired
Mar 24, 2009, 11:25 PM CDT
In force
29 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

County Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 31 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2009-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2009-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 250356
SVRMKX
WIC133-250430-
/O.NEW.KMKX.SV.W.0003.090325T0356Z-090325T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1056 PM CDT TUE MAR 24 2009

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAUKESHA COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 1130 PM CDT

* AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 18 MILES NORTHWEST OF OKAUCHEE LAKE TO 13 MILES SOUTHWEST OF
  NORTH PRAIRIE...AND WERE MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DOUSMAN BY 1115 PM CDT...
  OKAUCHEE LAKE BY 1120 PM CDT...
  LAPHAM PEAK STATE PARK...WALES AND NORTH PRAIRIE BY 1125 PM CDT...
  MUKWONAGO...HARTLAND AND 4 MILES WEST OF MERTON BY 1130 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
ROCK COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

&&

LAT...LON 4284 8807 4285 8854 4319 8853 4319 8806
      4307 8806 4306 8805 4305 8805
TIME...MOT...LOC 0356Z 284DEG 21KT 4330 8867 4281 8857

$$

REM
1 follow-up statement
000 
WWUS53 KMKX 250425
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1125 PM CDT TUE MAR 24 2009

WIC133-250434-
/O.CAN.KMKX.SV.W.0003.000000T0000Z-090325T0430Z/
WAUKESHA WI-
1125 PM CDT TUE MAR 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR WAUKESHA COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARS TO BE SEVERE. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH 
THESE THUNDERSTORMS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4284 8807 4285 8854 4319 8853 4319 8806
      4307 8806 4306 8805 4305 8805
TIME...MOT...LOC 0424Z 256DEG 26KT 4331 8836 4282 8827

$$

CRONCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:02 PM CDT, 8 hours 54 minutes earlier.

Area forecast discussion, Mar 24, 2:02 PM CDT, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
202 PM CDT TUE MAR 24 2009

STACKED STORM SYSTEM LOCATED OVER SOUTHEAST SOUTH DAKOTA EARLY
THIS AFTERNOON...ROLLS NNE THROUGH THE ARROWHEAD OF MINNESOTA
BETWEEN 12-18Z WEDNESDAY.

STRONG MID LEVEL SHORTWAVE STRETCHING TO THE SE OF THE LOW SWINGS
THROUGH THE AREA VERY LATE THIS AFTERNOON AND EVENING. IMPRESSIVE
UPPER DIVERGENT PATTERN LATE THIS AFTERNOON AND EVENING AS THE SYSTEM
TAKES ON A NEGATIVE TILT. SFC COLD FRONT LINED UP WELL WITH THESE
FEATURES AND ALL THIS PROVIDES GOOD DEEP UVV WITH THE STRONG LOW
LEVEL CONVERGENCE ALONG THE FRONT.

FIRST ROUND OF RAIN THIS MORNING IS EXITING THE NORTHEAST CWA
EARLY THIS AFTERNOON. MEANWHILE THE NEXT ROUND OF HEAVY
RAIN/CONVECTION WITH THE ABOVE DYNAMICS IS ALREADY KNOCKING ON OUR
DOOR TO THE SOUTHWEST OF THE CWA. THAT WILL BE CROSSING THE WI/IL
BORDER BY MID AFTERNOON. ISSUED AN URBAN AND SMALL STREAM FLOOD
ADVISORY FOR THE FIRST WAVE...AND WILL PROBABLY ISSUE ANOTHER FOR
THE SECOND. THE RAIN ISN/T HEAVY ENOUGH FOR WIDESPREAD
FLOODING...MORE THE NUISANCE VARIETY. SOME OF OUR RIVERS ARE
RESPONDING...ESPECIALLY THE ROCK RIVER WHICH WAS ALREADY STRESSED.
WE WILL BE UPDATING THESE FORECASTS AS THE RAINFALL AMOUNTS GET
PROCESSED.

THE RAIN SHOULD BLOW OUT OF THE EASTERN CWA RIGHT AROUND 06Z.

DRIER...COOLER AIR ARRIVES POST FRONTAL WITH FAIRLY QUIET WEATHER
UNTIL THE WEEKEND. THERE IS A SHORTWAVE THAT COMES CLOSE TO
CLIPPING THE AREA ON THURSDAY. THIS S/W SHOULD ROLL ACROSS THE SRN
PLAINS AND UP THE LOWER AND MID MISSISSIPPI VALLEY. COLUMN SHOULD
BE TOO DRY FOR PRECIP AND IT/S NOT WORTH THE MENTION AT THIS TIME.

STILL ADVERTISING A STRONG LOW ROLLING UP HERE ON SATURDAY. THE
ECMWF IS VERY CONSISTENT WHILE THE GFS CONTINUES TO WAFFLE ON
TIMING AND TRACK. HPC HAS STAYED THE COURSE WITH THE ECMWF AND
WILL FOLLOW THIS TRACK. THERMAL CONSIDERATIONS BRING THE THREAT
FOR RAIN/SNOW TO THE NORTHWEST HALF WITH RAIN IN THE SE. THERE IS
THE POTENTIAL FOR A STRIP OF ACCUMULATING SNOW...BUT IT IS TOO
EARLY TO DETERMINE. IT IS LATE IN MARCH AND TEMPS NEED TO BE A BIT
COLDER FOR ALL SNOW. STAY TUNED.

&&

.AVIATION...STRONG LOW PRESSURE WILL CONTINUE TO MOVE ACROSS
MINNESOTA TODAY...REACHING SOUTHERN ONTARIO CANADA TONIGHT.  AFTER A
SHORT BREAK...SHOWERS WILL SPREAD BACK INTO THE AREA LATE AFTERNOON
INTO EARLY EVENING. EXPECT MVFR CIGS AND VISBYS IN THE MODERATE
SHOWERS WITH IFR VISBYS AND LIGHTNING POSSIBLE IN THE HEAVIEST
SHOWERS. STRONG SOUTHEAST WINDS WILL CONTINUE THROUGH THIS
EVENING...DIMINISHING AND BECOMING SOUTHWEST AFTER 06Z.  A RETURN TO
VFR CONDITIONS IS LIKELY BY 06Z AS WELL. EXPECT A MOSTLY
CLOUDY...BUT DRY DAY TOMORROW WITH BREEZY AFTERNOON WINDS AND
CONTINUED VFR CONDITIONS.

&&

.MARINE...STRONG LOW PRESSURE WILL CONTINUE TO MOVE ACROSS MINNESOTA
TODAY...REACHING SOUTHERN ONTARIO CANADA TONIGHT. AS THE LOW MOVES
NORTH A STRONG OCCLUDED FRONT WILL PUSH ACROSS LAKE MICHIGAN THIS
EVENING...WITH WINDS INCREASING AHEAD OF AND ALONG THE FRONT. SMALL
CRAFT ADVISORY WINDS WILL LIKELY REACH GALE FORCE WITH THE FRONTAL
PASSAGE. WINDS WILL SUBSIDE TONIGHT WITH WAVES FALLING BELOW SMALL
CRAFT CRITERIA BY LATE TOMORROW MORNING.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...GALE WARNING UNTIL 1 AM CDT WEDNESDAY FOR LMZ643>646.

&&

SHORT/LONG TERM...DAVIS
AVIATION/MARINE...DV
Hazardous weather outlook, Mar 24, 6:15 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
615 PM CDT TUE MAR 24 2009

WIZ046-047-051-052-056>060-062>072-251200-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
615 PM CDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

PORTIONS OF THE ROCK RIVER FROM LAKE KOSHKONONG SOUTH TO THE
ILLINOIS BORDER WILL REMAIN ABOVE FLOOD STAGE.

STRONG LOW PRESSURE MOVING ACROSS MINNESOTA AND NORTH INTO CANADA
WILL CAUSE PERIODS OF RAIN OVER SOUTHERN WISCONSIN THROUGH
TONIGHT. STORM TOTAL RAINFALL WILL EXCEED ONE INCH IN MANY AREAS
WITH LOCALLY UP TO TWO AND A HALF INCHES POSSIBLE.

THIS WILL CAUSE ADDITIONAL FLOODING ON THE ROCK RIVER...AND MAY
CAUSE SEVERAL OTHER RIVERS TO RISE TO NEAR OR ABOVE FLOOD STAGE.
ADDITIONALLY...MINOR FLOODING OF SMALL STREAMS AND LOW WATER
CROSSINGS MAY OCCUR THIS EVENING IN PLACES THAT HAVE RECEIVED THE
MOST RAINFALL...MAINLY IN SOUTH CENTRAL WISCONSIN.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING.

STRONG SOUTHEAST WINDS WILL BECOME SOUTH AND GUST TO NEAR 40 MPH
AT TIMES THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE FLOODING WILL CONTINUE ON THE ROCK RIVER...ALONG WITH SEVERAL
OTHER RIVERS.

ANOTHER STORM SYSTEM WILL IMPACT SOUTHERN WISCONSIN THIS
WEEKEND...WITH RAIN AND SNOW LIKELY ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT RAINFALL AND WIND GUST
MEASUREMENTS WILL BE APPRECIATED.

LMZ643>646-251200-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
615 PM CDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT THROUGH 1 AM FOR STRONG WINDS AND HIGH
WAVES. SOUTHEAST WINDS WILL EASE FOR A TIME...THEN STRENGTHEN AS
THEY BECOME SOUTH...AND THEN SOUTHWEST THIS EVENING AND
TONIGHT...GUSTING UP TO 40 MPH THIS EVENING.

WINDS WILL FALL BELOW GALE CRITERIA OVERNIGHT...BUT SMALL CRAFT
CONDITIONS WILL CONTINUE THROUGH THE NIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

SMALL CRAFT CONDITIONS ARE LIKELY THROUGH LATE MORNING WEDNESDAY.

WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY LEVELS AGAIN
SATURDAY.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Mar 24, 10:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1054 PM CDT TUE MAR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     TSTM WND DMG     BELOIT                  42.52N 89.02W
03/24/2009                   ROCK               WI   LAW ENFORCEMENT

            NUMEROUS REPORTS OF POWER LINES AND TREES DOWN ACROSS
            ROCK COUNTY. POWER LINES IN TREES...POSSIBLE FIRES. SOME
            POWER OUTAGES

&&

PZABEL

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 9:18 PM CDTRiver Flood WatchMKXJefferson9 hr
Mar 24, 9:18 PM CDTRiver Flood WatchMKXKenosha36 hr
Mar 24, 10:04 PM CDTSevere Thunderstorm WarningMKXDane, Rock41 min
Mar 24, 10:17 PM CDTSevere Thunderstorm WarningMKXJefferson, Walworth58 min
Mar 25, 3:19 AM CDTSmall Craft AdvisoryMKX15 hr
Mar 25, 3:51 AM CDTRiver Flood WarningMKXGreen, Rock3 days
Mar 25, 6:33 AM CDTRiver Flood WarningMKXJefferson10 days
Mar 25, 10:56 AM CDTRiver Flood WatchMKXIowa, Lafayette10 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.